Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


hemaglobin always dropping
Aug 14, 2005

what does it mean when a person's hemaglobin always dropping with aids and have to tranfused.

Response from Dr. Frascino

Hello,

Generally it means the cause or causes of the anemia are not being adequately or effectively treated.

There are a number of potential causes for anemia in the setting of HIV/AIDS. These range from medication toxicities (AZT, for instance) to HIV itself (anemia of chronic disease). Additional potential causes include nutritional deficiencies (iron, folate, vitamin B12) and opportunistic illnesses (MAC, TB, Parvovirus B-19, certain cancers, etc.). Blood transfusions can be lifesaving for severe anemia; however, the beneficial effects are of short duration and are not directed at treating the underlying cause of the anemia problem. Effective treatment of HIV/AIDS-related anemia requires identifying the underlying cause or causes of the anemia and specifically treating these conditions. For instance, if someone has developed iron-deficiency anemia, iron supplementation would be warranted. However, if someone has AZT-induced anemia or anemia of chronic disease, Procrit, a medication that stimulates the production of additional new red blood cells would be the treatment of choice.

If someone is requiring multiple transfusions, the first step is to find out why. Talk to your HIV specialist ASAP.

Dr. Bob


Previous
Parvo virus B19 infection
Next
Drugs or better the devil you know

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement